Texas, 2012

Drought in Texas, October 9 to 31, 2012

October 9 to 31, 2012 · NWS BRO · 2 events in 2 counties and zones

A small pocket of improvement of the 2011/2012 Drought in Cameron County, where local rainfall toward the coast on the 7th improved conditions from Extreme (D3) to Severe (D2). This was little consolation for those needing welcome rainfall in the more populous areas of the County (Brownsville, San Benito, Harlingen) which missed the bulk of the early month rains and tropical cyclones remained…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A small pocket of improvement of the 2011/2012 Drought in Cameron County, where local rainfall toward the coast on the 7th improved conditions from Extreme (D3) to Severe (D2). This was little consolation for those needing welcome rainfall in the more populous areas of the County (Brownsville, San Benito, Harlingen) which missed the bulk of the early month rains and tropical cyclones remained far away from the Valley. Monthly rainfall varied, favoring the Cameron County coast; many locations finished among the top 20 driest. A band of storms surged across the Lower and Mid Valley on October 18th, followed by locally heavy rains along the Rio Grande near Brownsville on the 19th. Rainfall totals averaged 1 to 2 inches with isolated heavier amounts on the 18th. Rainfall totals averaged one half to one inch across southern Cameron County on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Oct 8, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Oct 8, 11:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1226 AM CDT TUE OCT 9 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...OVC CONDITIONS WILL CONTINUE THROUGH THE NIGHT...WITH
CIGS 2000 TO 2500 FEET. CIGS WILL RISE TO 3000 AND START TO BREAK
UP AFTER SUNRISE...WITH SCT CONDITIONS RETURNING BY LATE
AFTERNOON. L/V WINDS OVERNIGHT WILL SWITCH TO THE SOUTHEAST AFTER
SUNRISE AND INCREASE TO 12G18KTS THROUGH THE DAY.

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT MON OCT 8 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...HIGH PRESSURE NOW OVER TEXAS IS PROVIDING NORTHWEST
WINDS AND A COOL...UNDERLYING AIR LAYER WITH OVC MVFR CEILINGS.
THE HIGH PRESSURE WILL SHIFT EAST TONIGHT AND LIGHT SURFACE WINDS
WILL VEER TO EAST AND THEN SOUTHEAST BY TOMORROW. AS WARMER AIR
RETURNS IT WILL AID IN OVERTURNING AND...WITH THE HELP OF MDT
ONSHORE WINDS BY MID DAY...SKIES SHOULD BREAK OUT. CEILINGS WILL
BEGIN TO LIFT EARLIER THAN MID DAY HOWEVER...WITH IMPROVEMENT TO
VFR CONDITIONS BETWEEN MIDNIGHT AND DAWN IN SOME CASES.

PREV DISCUSSION... /ISSUED 147 PM CDT MON OCT 8 2012/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...THE BIGGEST ISSUE
FOR THIS FORECAST CYCLE CONCERNS THE OVERNIGHT LOWS TONIGHT
ESPECIALLY OUT WEST AND NORTH. THE CURRENT OBS FROM THE AREA
INDICATE A PRETTY WIDE RANGE OF AFTERNOON TEMPS WITH HBV COMING IN
AT 59 WHILE BRO CHECKS IN AT 68. DEW POINTS THIS AFTERNOON ALSO
RANGE FROM THE MID TO UPPER 40S ACROSS THE NORTHERN AND WESTERN
COUNTIES WITH CAMERON COUNTY CHECKING IN THE 50S. THE RETURN E-SE
WILL PROBABLY NOT KICK IN UNTIL AFTER SUNRISE TOMORROW WITH THE
WAA REALLY KICKING IN LATER IN THE DAY. THE GFS TRIES TO BRING IN
THE WARMER EASTERLY FLOW MUCH EARLIER VERSUS THE NAM WHICH DELAYS
IT UNTIL AFTER 15Z TOMORROW. ACCORDINGLY THE MAV MIN TEMPS TONIGHT
ARE WARMER THAN THE MET NUMBERS ESPECIALLY ACROSS THE NORTHERN AND
WESTERN SITES. BELIEVE THAT THE GFS IS TOO QUICK IN BRINGING AROUND
THE LOW LEVEL WAA. SO WILL LEAN TOWARDS THE COOLER MET NUMBERS FOR
TONIGHT. OTHERWISE AFTER TONIGHT THE MAV AND MET NUMBERS ARE IN
BETTER AGREEMENT FOR MAXES AND MINS TOMORROW AND TOMORROW NIGHT.
AFTER TONIGHT WILL STICK CLOSE TO A CONSENSUS BETWEEN THE MAV AND
MET NUMBER.

KBRO RADAR HAS INDICATED SOME PERSISTENT ISOLD SHOWERS JUST TO OUR
SOUTHEAST OVER THE GULF WATERS. THESE HAVE NOT MADE ANY PROGRESS
TOWARDS THE BRO CWA AND APPEAR TO BE FIRING ALONG A STATIONARY
SURFACE BOUNDARY LOCATED JUST OFFSHORE. BOTH THE GFS AND NAM
GUIDANCE ARE DROPPING DOWN THE POPS IN THE SHORT TERM AS THE
MOISTURE LEVELS CONTINUE TO DROP AS DRIER AIR FILTERS IN FROM THE
NORTH. WILL INCLUDE SOME SLGT CHC POPS IN THE SHORT TERM MAINLY FOR
ISOLD MARINE SHOWERS. OTHERWISE WILL GO WITH A DRY FORECAST.

AM CONCERNED ABOUT THE POTENTIAL FOR FOG TONIGHT AS THE SURFACE WINDS
START TO SLACKEN AND THE TEMP/DEW POINT SPREAD NARROWS. AM NOT GOING
TO INCLUDE FOG IN THE FORECAST AT THIS TIME AS THE HIGHER DEW POINTS
MAY NOT RETURN IN TIME TO GENERATE MUCH FOG. HOWEVER PATCHY FOG MAY
BECOME MORE OF AN ISSUE STARTING TOMORROW NIGHT ESPECIALLY ACROSS
THE NORTHERN COUNTIES.

LONG TERM /WEDNESDAY THROUGH MONDAY/...A 500MB RIDGE WILL BE IN
PLACE OVER THE AREA TO START THE PERIOD AS A CUTOFF LOW WILL MAKE
ITS WAY DOWN THE CALIFORNIA COAST AND THEN EASTWARD INTO THE
ROCKIES BY FRIDAY. THIS WILL CAUSE THE RIDGE TO AMPLIFY INTO THE
CENTRAL AND SOUTHERN PLAINS. SURFACE HIGH PRESSURE OVER THE UPPER
MIDWEST WILL KEEP SURFACE WINDS FROM THE SOUTHEAST THROUGH THE
PERIOD. THIS FLOW WILL DRAW IN MORE MOISTURE AND WARMER
TEMPERATURES WITH A CHANCE FOR SEA BREEZE ACTIVITY WEDNESDAY
THROUGH SATURDAY. AS THE CUTOFF LOW EMERGES INTO THE HIGH PLAINS
ON SATURDAY THE RIDGE WILL BE FLATTENED SOMEWHAT AND WITH DRIER
AIR WORKING INTO THE AREA...MAXES WILL DECREASE A COUPLE OF
DEGREES AND WILL CARRY SILENT POPS FOR SUN/MON.

MARINE /TONIGHT THROUGH TUESDAY NIGHT/...THE LATEST DATA FROM
BUOY020 INDICATES THAT THE GULF CONDITIONS HAVE FALLEN JUST BELOW
SCA LEVELS AS THE PGF HAS STARTED TO FINALLY SLACKEN. WILL ALLOW
THE SCA FOR THE LOWER TX GULF WATERS TO EXPIRE AT 4 PM THIS
EVENING. THE CENTER OF THE SURFACE RIDGE TO OUR NORTH AND EAST
WILL SLIP FURTHER EAST WHICH WILL ALLOW THE MARINE SURFACE FLOW TO
SHIFT AROUND TO A LIGHT TO MODERATE E-SE DIRECTION LATER TONIGHT
INTO TUESDAY AND TUESDAY NIGHT. THIS WILL ALLOW THE GULF SEAS TO
DECREASE STEADILY THROUGHOUT THE SHORT TERM PERIOD. NO ADDITIONAL
SCA CONDITIONS EXPECTED THROUGH TUESDAY NIGHT.

WEDNESDAY THROUGH SATURDAY...LIGHT TO MODERATE WINDS AND SEAS WILL
BE THE NORM WED-FRI AS SFC HIGH PRESSURE WILL SLIDE FROM THE CENTRAL
PLAINS TO THE EAST COAST. ON SATURDAY...LOW PRESSURE WILL TAKE SHAPE
IN THE HIGH PLAINS WHICH THE INCREASE THE PRESSURE GRADIENT OVER THE
WESTERN GULF. WINDS WILL INCREASE IN RESPONSE TO THIS...POSSIBLY
REACHING EXERCISE CAUTION CONDITIONS STARTING SATURDAY MORNING.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64
Hazardous weather outlook, Oct 8, 3:19 PM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
419 PM CDT MON OCT 8 2012

TXZ248>250-252>255-092130-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
419 PM CDT MON OCT 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-092130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
419 PM CDT MON OCT 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE ON THE GULF WATERS
LATE IN THE WEEK AND DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ251-256-257-092130-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
419 PM CDT MON OCT 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED RIP CURRENT RISK WILL BE POSSIBLE AT TIMES THROUGH THE
OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cameron

When
October 9, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Significant rain fell across the eastern third of Cameron County on the 7th, with 1.94 inches at Bayview/Cameron County Airport and 2.41 inches at Laguna Atascosa National Wildlife Refuge a few miles to the north. Some of these rains reached farther west, mainly between Laguna Madre and Highway 77, and improved drought conditions one category, from Extreme (D3) to Severe (D2). Additional rainfall on the 12th/13th and 18th, ensured these areas remained in only Severe (D2) Drought through the remainder of October. Farther west, lesser rains fell; events on the 18th and 19th dropped 0.26 inches of rain at Harlingen's Valley International Airport and 0.59 inches at the Brownsville/ South Padre Island International Airport. While drought conditions did not improve due to this rainfall, drought conditions did not worsen further in the western two thirds of Cameron County and remained at Extreme (D3).

Drought, Coastal Cameron

When
October 9, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

A band of heavy thunderstorms on the 7th dropped 1.94 inches at Bayview/Cameron County Airport and 2.41 inches at Laguna Atascosa National Wildlife Refuge a few miles to the north, helped improve drought one category along and near the Cameron County coast by the 9th, from Extreme (D3) to Severe (D2). Additional rains on the 12th/13th and 18th ensured drought would not worsen again through the rest of October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416540, 416541.